Format

Send to

Choose Destination
Anesth Analg. 2007 Jan;104(1):84-91.

Emergence delirium in children: many questions, few answers.

Author information

1
Department of Anesthesiology, Belgrade University Medical School, Belgrade, Serbia. gvlajkov@eunet.yu

Abstract

The introduction of a new generation of inhaled anesthetics into pediatric clinical practice has been associated with a greater incidence of ED, a short-lived, but troublesome clinical phenomenon of uncertain etiology. A variety of anesthesia-, surgery-, patient-, and adjunct medication-related factors have been suggested to play a potential role in the development of such an event. Restless behavior upon emergence causes not only discomfort to the child, but also makes the caregivers and parents feel unhappy with the quality of recovery from anesthesia. Although the severity of agitation varies, it often requires additional nursing care, as well as treatment with analgesics or sedatives, which may delay discharge from hospital. To reduce the incidence of this adverse event, it is advisable to identify children at risk and take preventive measures, such as reducing preoperative anxiety, removing postoperative pain, and providing a quiet, stress-free environment for postanesthesia recovery. More clinical trials are needed to elucidate the cause as well as provide effective treatment.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center